Hail, Mahaska
- When
- May 22, 1:09 PM CST
- Where
- Mahaska County, 2.81 mi S of Barnes City
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.460, -92.480
Quarter size hail nearly covering the ground.
The upper level low pressure that affected the state the previous day continued to move closer to the state. A complicated setup took place as it approached.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The upper level low pressure that affected the state the previous day continued to move closer to the state. A complicated setup took place as it approached. Initially, a pseudo warm front lifted north across the state. A strong push of moisture sent dewpoint temperatures into the mid 60s to around 70. Meanwhile, a cold front/dryline pushed into western Iowa during the day with dewpoints in its wake in the low to mid 50s. The atmosphere became unstable as the day progressed. With the cold core low moving toward Iowa, the freezing level was quite low, around 10,500 feet. CAPE in the -10 to -30 layer of the atmosphere was between 600 and 800 J/kg. The downdraft CAPE was between 800 and 1100 J/kg. By mid afternoon, CAPE increased to 2500 to 4000 J/kg and lifted indices fell to -10 to -13 C. Shear increased across the state with 50 to 55 kts of shear available at the time of initiation. The LCL was relatively low, in the 750 to 1000 meters. The 0-1 km SRH values were around 150. There was more moisture available than was in place the previous day with PWAT values in the 1 to 1.25 inch range. Thunderstorms formed in two areas. The first was along the dryline over southeast Iowa. The storms became severe quickly and produced severe hail. The largest was golf ball size with the storms as they moved through Mahaska and Poweshiek Counties. Over northern Iowa, a line of thunderstorms formed on the edge of the cold pool as it interacted with the deepening moisture. These storms produced hail and several funnel clouds. Hail from this line was around an inch or less in diameter. One tornado touched down briefly southeast of Tripoli.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 22, 12:12 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 112 PM CDT SUN MAY 22 2011 .SHORT TERM /TODAY/... FORECAST CHALLENGE THIS MORNING IS THUNDERSTORM CHANCES TODAY. SHORTWAVE ROTATING AROUND UPPER LOW OVER SD WILL MOVE EAST REACHING SOUTHERN MN BY 18Z. VERY STRONG WSW FLOW ALOFT WITH WIND SPEEDS FROM 50-60 KNOTS ABOVE 700 MB. AT THE SURFACE...OUTFLOW BOUNDARY FROM SATURDAY EVENING/S STORMS WAS ACROSS NORTHERN MO AT 08Z. PACIFIC COLD FRONT SOUTH OF LOW PRESSURE CENTER IN SD EXTENDED SOUTH ACROSS NEBRASKA. MODIFIED AIR OVER CENTRAL IA THIS MORNING SHOULD RECOVER THIS MORNING AS SOUTHWEST LOW-LEVEL FLOW ADVECTS MID 60 DEW POINTS INTO EASTERN IA BY 18Z. ONE ISSUE THIS MORNING IS THE POSSIBILITY OF THUNDERSTORMS DEVELOPING ALONG OUTFLOW BOUNDARY JUST TO THE SOUTH. THE 00Z AND 06Z NAM BOTH DEVELOP THUNDERSTORMS IN THIS AREA THIS MORNING. FORECAST A SMALL POP FOR THIS POTENTIAL. IF STORMS DO NOT DEVELOP...DON/T SEE ANYTHING TO PREVENT AIRMASS RECOVERY ACROSS EASTERN IOWA. CURRENT FORECAST CALLS FOR THUNDERSTORMS DEVELOPING EAST OF COLD FRONT IN UNSTABLE AIRMASS. SHEAR VALUES LOOKS IMPRESSIVE AND SEVERE WEATHER POSSIBLE AND WORDED FORECAST ACCORDINGLY. A NEGATIVE IS SOUTHWEST FLOW AHEAD OF COLD FRONT WHICH WILL MINIMIZE CONVERGENCE. IF BOUNDARY LAYER FLOW BACKS...POTENTIAL WOULD BE GREATER. .LONG TERM /TONIGHT THROUGH SATURDAY/... PRIMARY FORCING SHOULD HAVE REACHED THE FAR EAST TO SOUTHEAST OF THE COUNTY WARNING AREA BY 00Z THIS EVENING THEN PUSH OUT OF THE AREA TOWARD 03Z. MID LEVEL CLOUDINESS MAY LINGER THROUGH DRYING WILL COMMENCE AFTER 06Z. THE UPPER LOW WILL BE ENGULFED BY THE CYCLONIC FLOW OVER EASTERN CANADA ON MONDAY AND DEPART QUICKLY. A WEAK FRONTAL BOUNDARY WILL DROP SLOWLY SOUTH THROUGH THE STATE DURING THE AFTERNOON. MID LEVEL WARMING AND DRYING DURING THE DAY WILL LIMIT OVERALL INSTABILITIES HOWEVER A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE BOUNDARY. THE GREATER PORTION OF THE DAY WILL REMAIN DRY THOUGH. THE NEXT IN THE SERIES OF STRONG UPPER LEVEL LOWS WILL ENTER THE MIDWEST TUESDAY INTO WEDNESDAY. GENERAL TRENDS WILL THIS SYSTEM HAVE BEEN FARTHER NORTH AND MORE WET FOR CENTRAL IOWA THOUGH THE STATE WOULD REMAIN ON THE COOL SIDE OF THE SFC BOUNDARY. HAVE FOLLOWED A ECMWF/UKMET/GEM BLEND WITH THIS FEATURE WHICH SHIFTS PRECIPITATION FARTHER NORTH AND LINGERS A BIT LONGER THROUGH WEDNESDAY NIGHT. THIS SCENARIO WOULD PROMOTE A COOL AND WET WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. THURSDAY AND THURSDAY NIGHT SHOULD BE MOSTLY DRY. THE NEXT UPPER LEVEL WAVE REMAINS ON TRACK FOR A FRIDAY ARRIVAL ALONG WITH ADDITIONAL PRECIPITATION CHANCES. THIS SYSTEM IS EXPECTED TO PASS TO THE EAST THEN DEEPEN AND STALL OVER THE OHIO VALLEY WITH ANOTHER PATTERN BLOCK DEVELOPING. THIS SYSTEM COULD HAVE IMPLICATIONS INTO THE MEMORIAL DAY WEEKEND IF IT BECOMES STRONG ENOUGH TO INDUCE COOL CYCLONIC FLOW OVER THE STATE. && .AVIATION...22/18Z CDFNT/DRYLINE FROM EAST OF KAXA TO NEAR KDSM TO WEST OF KLWD WILL MOVE TO ERN IA BY THIS EVE. STRONG CONVECTION EXPECTED TO DVLP ALONG AND AHD OF THE DRYLINE. SCT MVFR CONDS REMAIN EARLY THIS AFTN OVR NERN IA IN STRATUS...OTRW VFR CONDS WIL PREVAIL THIS TAF PD OUTSIDE OF TSRA. TSRA THREAT WILL END BFR MIDN WITH WSWLY TO WLY FLOW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS MAY 11 LONG TERM...DONAVON AVIATION...MS MAY 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 524 AM CDT SUN MAY 22 2011 IAZ004-005-015-023-033-034-044-045-057-231030- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL- AUDUBON- 524 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A SEVERE STORM IS POSSIBLE WITH QUARTER SIZED HAIL AND 60 MPH WINDS THROUGH 2 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK. THE POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ006-007-016-017-024>027-035>037-046>048-058>060-070>073-081>084- 092>095-231030- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER- WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-STORY-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 524 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA INCLUDING THE MASON CITY...AMES AND DES MOINES METRO AREAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH GOLF BALL SIZE HAIL...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK WITH THE GREATEST POTENTIAL ON WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 1 PM AND 6 PM TODAY. IAZ028-038-039-049-050-061-062-074-075-085-086-096-097-231030- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 524 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY EAST OF A WATERLOO TO NEWTON TO CENTERVILLE LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH GOLF BALL SIZE HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK WITH THE GREATEST POTENTIAL ON WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 8 PM TODAY. DONAVON
The Des Moines radar (KDMX), 108 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
15 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Quarter size hail nearly covering the ground.
Trained spotter reported golf ball hail.
Oblong hail stones were nickel sized.
Trained spotter reported a funnel cloud northwest of Cedar Falls.
Funnel cloud reached three quarters of the way to the ground.
Quarter to ping pong ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293111, 293112, 293113, 293115, 293208, 293114, 293116, 293118, 293117, 293109, 293110, 293120, 293108, 293122, 293460, 293119, 293123, 293124.